Colorado, 2011

Winter Storm and Winter Weather in Colorado, January 8 to 10, 2011

January 8 to 10, 2011 · NWS GJT · 16 events in 16 counties and zones

An upper trough extending from a low pressure area in Montana moved across the central Rocky Mountain region.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper trough extending from a low pressure area in Montana moved across the central Rocky Mountain region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 8, 4:13 AM MST, 5 hours 47 minutes earlier.

Area forecast discussion, Jan 8, 4:13 AM MST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
413 AM MST SAT JAN 8 2011

.SHORT TERM...SATURDAY THROUGH SUNDAY NIGHT...
WEAK HIGH PRESSURE TODAY COLLAPSES UNDER PRESSURE FROM DEVELOPING
PACIFIC DISTURBANCES. THE POLAR LOW IS SPINNING OVER BRITISH COLUMBIA
WITH AN 110 KNOT JET STREAK IN THE BOTTOM OF THE LOW WORKING INTO
THE NORTHERN ROCKIES. THE TROUGH WILL BE ENHANCED BY A SECONDARY
PACIFIC JET STREAK CURRENTLY NEAR 42N/130W. THE JET STREAKS PHASE
AND WORK THROUGH THE NORTHERN GREAT BASIN TODAY. HEIGHT FALLS
INCREASE ACROSS THE NORTH THIS AFTERNOON WITH LIGHT SNOW SHOWERS
BEGINNING ON THE AFTERNOON.

TONIGHT...DEEP FRONTOGENETICAL FORCING SAGS INTO NW COLORADO ON THE
NOSE OF THE JET. SNOWFALL WILL INCREASE ACROSS NW COLORADO IN THE
EVENING AHEAD OF THIS FRONT THEN BE HEAVY AT TIMES ALONG THE FRONT
AFTER MIDNIGHT. MOISTURE APPEARS LIMITED BUT DEEP FORCING IN STRONG
COLD ADVECTION WILL EFFICIENTLY WRING OUT SIGNIFICANT SNOWFALL
ACROSS THE NORTH. FRONTAL FORCING IS MUCH WEAKER IN EASTERN UTAH
WHERE MOISTURE IS EVEN MORE LIMITED.

SUNDAY-SUNDAY NIGHT...THE WEST-TO-EAST ORIENTED FRONTAL BAND WILL SAG
INTO THE CENTRAL ZONES SUNDAY. LAPSE RATES STEEPEN BUT NEVER
PRODUCE UPRIGHT INSTABILITY. SLANTWISE CONVECTION SUNDAY AFTERNOON
WILL FAVOR THE PARK RANGE WITH AREAS OF HEAVIER SNOWFALL. SNOWFALL
WILL CONTINUE INTO SUNDAY NIGHT IN A COLD N-NW FLOW. THIS WILL
FAVOR NORTH-FACING SLOPES WITH SNOW ACCUMULATIONS. INITIALLY THIS
FRONT WILL SCOUR OUT THE VALLEY INVERSIONS FOR A BRIEF WARM-UP AND A
CLEARING OF THE TRAPPED POLLUTANTS. BUT THE COLD AIR WILL SETTLE
INTO THE VALLEYS AGAIN ON OVERNIGHT...THEN STRENGTHEN AGAIN INTO
THE NEW WEEK.

MODELS HAVE CONSISTENTLY BEEN PRODUCING 4-10 INCHES OF SNOWFALL OVER
THE NORTHERN AND CENTRAL COLORADO MTNS...ALONG WITH SIGNIFICANT
ACCUMULATIONS IN THE THE NORTHERN VALLEYS. THEREFORE ADVISORIES
WERE ISSUED WITH THIS MORNING/S PACKAGE.

.LONG TERM...MONDAY THROUGH SATURDAY...
STORM SYSTEM WINDS DOWN FOR OUR AREA MONDAY MORNING WITH SOME
LINGERING OROGRAPHICALLY-INDUCED MTN SNOWSHOWERS COMING TO AN END
BY NOON.  NW FLOW CONTINUES POURING IN MUCH COLDER AIR MONDAY AND
TUESDAY AS VERY DRY AIR MOVES INTO THE REGION.  AS A RESULT...MONDAY
EVENING AND TUESDAY WILL BE MOSTLY SUNNY THOUGH BITTERLY COLD.
FORECAST FOLLOWS SUIT WITH ALL QPF REMOVED THRU MID-WEEK.  THE
CLEARING MONDAY NIGHT WILL ALLOW FOR SUB-ZERO LOWS FOR ENTIRE CWA
TUE MORNING BEFORE WINDS START TO BACK AND TEMPS GRADUALLY RISE.
SOME OVERNIGHT FOG ALSO POSSIBLE DURING THIS TIMEFRAME.

CLOUDS WILL BE ON THE INCREASE WED AS THE NEXT DISTURBANCE APPROACHES
FROM THE WEST.  ATTM...MODELS DEPICT FAIRLY STRONG SYSTEM AS IT
COMES ASHORE...BUT LOSES ITS PUNCH AS IT CROSSES OVER CASCADES
LEAVING US WITH CLOUDS AND SOME LIGHT SHOWERY-TYPE PRECIP.
INTERESTING SCENARIO THOUGH AS A DEEP CLOSED LOW OVER SRN CANADA
MAY LEND SOME SUPPORT AS ENERGY WRAPS AROUND AND POSSIBLY
PROVIDES SOME LIFT TO WEAKER SYSTEM.  MODELS HINTING AT THIS
SO NOTHING CONCRETE YET BUT WILL BE INTERESTING TO SEE HOW IT PLAYS
OUT.

&&

.AVIATION...
PATCHY VALLEY FOG MAY PRODUCE LOCAL MVFR CEILINGS AND VSBYS IN THE
VICINITY OF KVEL KCNY KGJT KRIL KASE KEGE KMTJ KDRO AND KCEZ TONIGHT
THROUGH ABOUT 17Z SAT MORNING. OTHERWISE VFR CONDITIONS THIS
AFTERNOON WILL BEGIN TO DETERIORATE ACROSS NE UTAH-NW COLORADO
AFTER 21Z. CEILINGS FROM KVEL TO KHDN WILL LOWER UNDER DEVELOPING
-SHSN...BECOMING MVFR/LOCAL IFR AFTER 01Z THIS EVENING. -SHSN WITH
MVFR/LOCAL IFR CEILINGS AND VSBYS WILL DEVELOP OVER THE I-70
CORRIDOR AFTER 07Z TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY 6 PM THIS EVENING THROUGH 6 AM MONDAY
      FOR ZONES 001>005-013.
     WINTER WEATHER ADVISORY 6 AM SUNDAY THROUGH 6 AM MONDAY FOR
      ZONES 009-010-012.
UT...NONE.

&&

SHORT TERM...JOE
LONG TERM....TGR
AVIATION.....JOE
Hazardous weather outlook, Jan 8, 6:00 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST SAT JAN 8 2011

COZ001>014-017>023-UTZ022>025-027>029-091300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST SAT JAN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PATCHY MORNING FOG WILL LOWER VISIBILITIES FROM 1 TO 3 MILES
AT TIMES. MOST AREAS OF FOG WILL LIFT OR DISSIPATE BEFORE NOON.

LIGHT SNOW WILL DEVELOP ACROSS THE NORTH THIS EVENING AND BECOME
HEAVY AT TIMES AFTER MIDNIGHT AS A COLD FRONT DROPS INTO NORTHWEST
COLORADO. WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR ALL OF
NORTHWEST COLORADO STARTING AT 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL WORK THROUGH THE REGION ON SUNDAY. WINTER WEATHER
ADVISORIES FOR ALL OF NORTHWEST COLORADO AND THE MOUNTAINS ON WEST
CENTRAL COLORADO ARE EXPECTED TO REMAIN IN EFFECT UNTIL MONDAY
MORNING.

FRIGID TEMPERATURES WILL FOLLOW THE WINTER STORM ON MONDAY AND
TUESDAY WITH MONDAY NIGHT THE COLDEST NIGHT.  HIGH TEMPERATURES IN
THE VALLEYS WILL RANGE FROM THE UPPER SINGLE DIGITS TO LOWER 20S...
WITH SUB ZERO TEMPERATURES MONDAY NIGHT.  SOME OF THE COLDEST
HIGHER VALLEYS WILL HAVE LOWS AS COLD AS 25 BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 3 winter storm. Local standard time, as filed.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
January 8, 10:00 AM MST to January 10, 4:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 6 to 12 inches was measured across the area. Locally heavier amounts include 15 inches at Aspen Ski Area. Snowfall persisted within this zone into the early hours of January 10th mainly near the continental divide.

Winter Weather, Southwestern San Juan Mountains

When
January 8, 10:00 AM MST to January 10, 1:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 11 inches were measured across the area. Winds gusted up to 35 mph and produced areas of blowing and drifting snow mainly above the 10,000 foot level. Snowfall persisted within this zone into the early hours of January 10th mainly near the continental divide.

Winter Storm, Elkhead and Park Mountains

When
January 8, 10:00 AM MST to January 9, 7:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Measured snowfall amounts ranged from 12 to 17 inches across most of the area.

Winter Storm, Flattop Mountains

When
January 8, 10:00 AM MST to January 9, 5:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Measured snowfall amounts ranged from 12 to 16 inches across most of the area.

Winter Weather, Lower Yampa River Basin

When
January 8, 11:00 AM MST to January 9, 11:00 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Snowfall of 6 to 12 inches were measured from this snowfall event.

Winter Weather, Northwestern San Juan Mountains

When
January 8, 11:00 AM MST to January 10, 4:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Accumulations of new snow ranged from 5 to 12 inches. Snowfall persisted within this zone into the early hours of January 10th mainly near the continental divide.

Winter Weather, Roan and Tavaputs Plateaus

When
January 8, 12:00 PM MST to January 9, 8:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Around 5 inches of snow accumulated above the 7500 foot level.

Winter Weather, West Elk and Sawatch Mountains

When
January 8, 12:00 PM MST to January 10, 2:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Widespread 8 to 12 inches of snow was measured across the area. Locally heavier amounts included 16 inches at the North Lost Trail SNOTEL site. Snowfall persisted within this zone into the early hours of January 10th mainly near the continental divide.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
January 8, 12:00 PM MST to January 9, 8:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 10 inches were measured across the area.

Winter Weather, Upper Yampa River Basin

When
January 8, 5:00 PM MST to January 9, 3:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall of 6 to 10 inches blanketed the area.

Winter Storm, Central Yampa River Basin

When
January 8, 5:00 PM MST to January 9, 2:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches blanketed that area and resulted in very hazardous driving conditions.

Winter Weather, Debeque to Silt Corridor

When
January 8, 8:00 PM MST to January 9, 10:00 AM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall accumulations of 2 to 4 inches were measured.

Winter Weather, Central Colorado River Basin

When
January 8, 8:00 PM MST to January 9, 10:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 6 inches were measured across the area.

Winter Weather, Central Gunnison and Uncompahgre River Basin

When
January 8, 10:00 PM MST to January 9, 9:00 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Trained Spotter
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Widespread snowfall accumulations of 3 to 6 inches were measured. Locally heavier amounts included 8 inches at Paonia and 7 inches in Crowford and portions of Montrose.

Winter Weather, Upper Gunnison River Valley

When
January 8, 11:00 PM MST to January 9, 3:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall accumulations of 2 to 6 inches were measured across the area. Locally heavier amounts included 9.5 inches at Black Canyon of the Gunnison National Park.

Winter Weather, Paradox Valley / Lower Dolores River Basin

When
January 8, 11:00 PM MST to January 9, 12:00 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Trained Spotter
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Measured snowfall amounts ranged from 2 to 6 inches across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279641, 279650, 279651, 279652, 279640, 279645, 279638, 279642, 279644, 279639, 279643, 279646, 279647, 279648, 279649, 279653.